Maine, 2006

Lightning Strike in Maine, July 11, 2006

July 11, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning struck the Acton Town Hall causing an estimated $6000 in damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the Acton Town Hall causing an estimated $6000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 8:49 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 11, 8:49 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
949 AM EDT TUE JUL 11 2006

.SHORT TERM /REST OF TODAY/...WILL ISSUE AN UPDATE TO TWEAK FCST A
BIT. NO MAJOR CHGS ANTICIPATED. SHORTWAVE MVG THROUGH SRN NH AND
SW MAINE CURRENTLY. THIS IS ASSOCIATED WITH A VIGOROUS BUT NON
SEVERE LINE OF THUNDERSTORMS. THIS LINE WILL CONTINUE TO MOVE E
AND SHOULD BE EAST OF THE FA BY EARLY AFTN. FROM THE REPORTS WE
HAVE GOTTEN RAINFALL RANGES FROM 1/2 TO 1 INCH IN ABOUT 30 MINUTES.

&&

.PREV DISCUSSION...
 /ISSUED 243 AM EDT TUE JUL 11 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
AN IMPRESSIVE UPPER LEVEL TROUGH OF LOW PRESSURE WITH AN AREA OF
CONVECTION ALREADY ASSOCIATED WITH THIS FEATURE IS MOVING INTO
EASTERN NEW YORK STATE AT THIS TIME. BY LATE THIS MORNING DIURNAL
HEATING WILL FURTHER ENHANCE THE AMOUNT AND INTENSITY OF
CONVECTION ASSOCIATED WITH THIS FEATURE. SOME STRONG CONVECTION
WITH TROPICAL HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL WILL BE
MENTIONED IN ALL ZONES TODAY AS THIS FEATURE SLOWLY DRIFTS ACROSS
THE FORECAST AREA AND FINALLY MOVES EAST OF THE AREA BY LATER
TONIGHT. GFS SOLUTION SEEMS REASONABLE. HIGH DEWPOINTS WILL ALSO
POOL INTO THE AREA TODAY WITH SOME POSSIBLY REACHING 70F SO HAZY
CONDITIONS WILL ALSO BE MENTIONED. CLOUD COVER TODAY WILL LIMIT
MAX TEMPS INTO THE LOWER TO MID 80S OVER MOST SPOTS EXCEPT COOLER
ALONG THE IMMEDIATE COAST. TEMPS TONIGHT WILL STAY MILD AS NO COOL
OR DRIER AIR MASS IN SIGHT.

MAY BE ISSUING A SPECIAL WEATHER STATEMENT FOR POTENTIAL OF
STRONG THUNDERSTORMS WHICH MAY BEGIN DEVELOPING BY LATE THIS
MORNING AND THROUGH THE AFTERNOON OVER THE ENTIRE FORECAST AREA.

LONG TERM /WEDNESDAY THROUGH MONDAY/...
CLOUDS INCREASE WEDNESDAY AS LOW PRESSURE MOVES EAST AND CUTS
ACROSS SOUTHERN AREAS. SHOWERS AND THUNDERSTORMS ARE LIKELY IN
THOSE AREAS AND JUST A SLIGHT CHANCE FOR THE MOUNTAINS. THAT LOW
EJECTS OUT TO SEA ON THURSDAY AND HIGH PRESSURE TAKES OVER THROUGH
THE WEEKEND. THE AIR WILL REMAIN STICKY OVER THE REGION THROUGH
THE PERIOD WITH DAYTIME TEMPERATURES IN THE 80S AND DEWPOINTS
MAINLY IN THE 60S. ALSO LOOK FOR AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY AS MINOR IMPULSES MOVE THROUGH.

A WEAK FRONT DROPS DOWN FROM CANADA ON MONDAY AND WILL TRY TO
BRING IN MORE ORGANIZED SHOWERS.

AVIATION...
VFR CONDITIONS IN HAZE BUT SCATTERED THUNDERSTORMS WILL
OCCASIONALLY LOWER CONDITIONS BRIEFLY TO MVFR CONDITIONS INTO
TONIGHT.

MARINE...
A LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE THROUGH TONIGHT.
SEAS TO REMAIN IN THE 2-4 FT RANGE THROUGH TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 11, 4:57 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
557 AM EDT TUE JUL 11 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-121000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
557 AM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
A PERSISTENT AREA OF THUNDERSTORMS HELD TOGETHER AS THEY MOVED
THROUGH NEW YORK STATE OVERNIGHT...AND VERMONT AROUND DAYBREAK.
THESE WILL BE MOVING THROUGH OUR AREA TODAY. SOME COULD PRODUCE
STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOW PRESSURE MOVING ACROSS SOUTHERN PORTIONS WILL BRING RAIN TO
THOSE AREAS LATE WEDNESDAY. THERE WILL ALSO BE SOME SCATTERED
THUNDERSTORMS OVER THE REST OF THE REGION. THE REST OF THE WEEK
LOOKS HAZY...WARM AND HUMID WITH AREAS OF AFTERNOON AND EVENING
THUNDERSTORMS AND PATCHY NIGHTTIME FOG.

.SPOTTER INFORMATION STATEMENT...
PLEASE BE READY TO ASSIST IN SOLICITING THUNDERSTORM RELATED
DAMAGE REPORTS TODAY.

In the hours before

Special weather statement, Jul 11, 6:39 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
739 AM EDT TUE JUL 11 2006

NHZ007>009-111230-
BELKNAP-MERRIMACK-SULLIVAN-
739 AM EDT TUE JUL 11 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY
AND MERRIMACK COUNTY THROUGH 830 AM EDT...

AT 739 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF NEWBURY...OR ABOUT
12 MILES NORTHEAST OF BELLOWS FALLS...MOVING NORTHEAST AT 40 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUTTON...
NEWBURY...BRADFORD...WILMOT...WARNER...CONTOOCOOK...ANDOVER...
WEBSTER...SALISBURY AND HILL THROUGH 830 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH ARE POSSIBLE.

MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
July 11, 10:30 AM EST
Where
York County, Acton
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524913.